California, 2016

Debris Flows and Hail in California, May 5 to 6, 2016

May 5 to 6, 2016 · NWS HNX · 35 events in 4 counties and zones

Slow moving upper level low pressure system just west of the coast of California allowed for a large influx of moisture to move into central California which set the stage for heavy rain bands and embedded thunderstorms to develop for two days in a row. Flooding was observed in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Slow moving upper level low pressure system just west of the coast of California allowed for a large influx of moisture to move into central California which set the stage for heavy rain bands and embedded thunderstorms to develop for two days in a row. Flooding was observed in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 5, 1:00 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, May 5, 1:00 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
200 PM PDT THU MAY 5 2016

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL BRING UNSETTLED WEATHER
THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF SHOWERS
AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...LARGE UPPER LOW CURRENTLY SITUATED OFF THE SOCAL
COAST NEAR 34N/134W IS CONTINUING TO SPREAD MID/HIGH CLOUDS INTO
OUR AREA. THIS HAS RESULTED IN NOTICABLE COOLING TREND WITH
TEMPERATURES CURRENTLY RUNNING 8-16 DEG F BELOW YDAY AT MOST
LOCATIONS. SOME THUNDERSTORMS HAVE POPPED UP ALONG THE CREST OF
THE SOUTHERN SIERRA NEVADA...BUT THE MORE SIGNIFICANT
THUNDERSTORM ACTIVITY HAS REMAINED NORTH OF OUR CWFA IN A STRONG
DIFLUENT ZONE OVER NORCAL. THE WRF AND THE HIGH RESOLUTION MODELS
HAVE BEEN INDICATING BETTER THUNDERSTORM CHANCES THROUGHOUT OUR
AREA LATER THIS AFTERNOON. THE 12Z WRF INDICATED CAPES EXCEEDING
1000 J/KG ACROSS MUCH OF OUR AREA WITH LI/S BETWEEN -3 AND -6 DEG
C. HOWEVER...THE 18Z WRF HAS BACKED OFF ON CAPE AND INSTABILITY
WITH CAPES MAINLY BETWEEN 400 AND 800 J/KG AND LI/S BETWEEN -1 AND
-4 DEG C. WHILE THERE IS STILL A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS NEARLY ANYWHERE IN OUR CWFA THIS AFTERNOON AND
EVENING...THE POTENTIAL FOR SEVERE WEATHER IS BECOMING LESS
LIKELY.

THE LOW IS PROGGED TO MOVE VERY SLOWLY EASTWARD TONIGHT THROUGH
FRIDAY MORNING THEN REMAIN NEARLY QUASI-STATIONARY OVER SOCAL
THROUGH SATURDAY. THIS WILL KEEP CENTRAL CA UNDER A WRAP AROUND
NORTHEAST FLOW WITH CONTINUED CHANCES OF SHOWERS AND MUCH COOLER
THAN NORMAL TEMEPRATURES. ANTICIAPTED RAINFALL TOTALS THROUGH
SATURDAY WILL BE VERY DIFFICULT TO PINPOINT BASED ON THE
CONVECTIVE NATURE OF THE PRECIPITATION. SNOW LEVELS WILL RANGE
BETWEEN 8000 AND 9000 FEET THROUGH THIS EVENING...BUT LOWER TO
7000 TO 7500 FEET BY FRIDAY NIGHT AS TEMPERATURES COOL ALOFT. SOME
OF THE HIGHER PEAKS OF THE SOUTHERN SIERRA NEVADA COULD PICK UP
SEVERAL INCHES OF FRESH SNOWFALL.

THE MODELS REMAIN CONSISTENT IN MOVING THE LARGE UPPER LOW EAST
INTO THE DESERT SOUTHWEST SATRUDAY NIGHT AND SUNDAY WHILE AN UPPER
RIDGE AMPLIFIES OFF THE WESTERN CONUS COAST. AS A
RESULT...TEMPERATURES SHOULD RECOVER SOME WHILE SHOWERS DECREASE
IN COVERAGE WITH THE BEST CHANCES REMAINING OVER THE SOUTHERN
SIERRA NEVADA.

THE RIDGE IS THEN PROGGED TO SLOWLY BUILD INLAND MONDAY THROUGH
THURSDAY WHICH WILL BRING A NOTICABLE WARMING AND DRYING TREND
ACROSS OUR AREA WITH ABOVE NORMAL TEMPERATURES EXPECTED BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...INCREASING AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING
IFR OVER THE SOUTHERN SIERRA NEVADA THRU 00Z FRIDAY...THEN MAINLY
IFR OVER THE SOUTHERN SIERRA NEVADA THRU 00Z SATURDAY. INCREASING
AREAS OF MVFR OVER THE TEHACHAPI MOUNTAINS AFTER 00Z FRIDAY.
ISOLATED THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR.
OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DS
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Local storm report, May 5, 1:21 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
221 PM PDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             TAFT                    35.14N 119.45W
05/05/2016  E0.25 INCH       KERN               CA   BROADCAST MEDIA

&&

BSO
Special weather statement, May 5, 1:23 PM PST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
223 PM PDT THU MAY 5 2016

CAZ091-092-052215-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
223 PM PDT THU MAY 5 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 WESTERN KERN COUNTY
 UNTIL 315 PM PDT

AT 220 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF MCKITTRICK...OR 27 MILES WEST OF BAKERSFIELD...MOVING
NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAINFALL WILL LOCALIZED STREET FLOODING IS
ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WASCO...TAFT...DUSTIN ACRES...FORD CITY...DERBY ACRES...MCKITTRICK...
TUPMAN...VALLEY ACRES...SOUTH TAFT...HARRIS RANCH...BUTTONWILLOW AND LOST
HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3515 11956 3518 11956 3518 11963 3563 11970
      3560 11927 3513 11940
TIME...MOT...LOC 2120Z 190DEG 21KT 3533 11949

DCH
Local storm report, May 5, 2:00 PM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
300 PM PDT THU MAY 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLOOD            4 WNW TAFT              35.17N 119.52W
05/05/2016                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED ROADWAY FLOODING AT
            INTERSECTION OF HIGHWAY 33 & HENRY ROAD

&&

BSO

The radar

The Los Angeles radar (KVTX), 91 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

28 heavy rain, 5 debris flow, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Kern

When
May 5, 3:14 PM PST to 6:10 PM PST
Where
Kern County, 5.25 mi NE of Ford City
Reported by
Law Enforcement
Coordinates
35.205, -119.406

California Highway Patrol reported water on roads at intersection of Cypress Street and Orange Street in Valley Acres at 1514 PST.

Heavy Rain, Kern

When
May 5, 4:16 PM PST to 7:15 PM PST
Where
Kern County, 7.84 mi SSW of Maricopa
Reported by
Law Enforcement
Coordinates
34.963, -119.446

California Highway Patrol reported road flooding on SR166 between Soda Lake Road and Kern County line at 1616 PST.

Hail, Kern

When
May 5, 4:16 PM PST to 6:00 PM PST
Where
Kern County, 7.92 mi SSW of Maricopa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.962, -119.447

California Highway Patrol reported hail covering road and causing vehicles to go off of the road on SR 166 between Soda Lake Road and the San Luis Obispo County line southwest of Maricopa at 1616 PST.

Heavy Rain, Kern

When
May 5, 5:29 PM PST to 6:04 PM PST
Where
Kern County, 5.2 mi W of Lost Hills
Reported by
Law Enforcement
Coordinates
35.614, -119.772

California Highway Patrol reported road flooding on SR46 between Blackwells Corner and Lost Hills at 1729 PST.

Heavy Rain, Fresno

When
May 5, 5:45 PM PST to 9:15 PM PST
Where
Fresno County, 2.48 mi SE of Oro Loma
Reported by
Law Enforcement
Coordinates
36.851, -120.654

California Highway Patrol reported road flooding at the intersection of West Nees Avenue and North Russel Avenue at 1745 PST.

Heavy Rain, Fresno

When
May 5, 5:57 PM PST to 9:15 PM PST
Where
Fresno County, 7.15 mi S of Oro Loma
Reported by
Law Enforcement
Coordinates
36.778, -120.657

California Highway Patrol reported road flooding at West Shields Avenue and North Russel Avenue northwest of Wood Ranch at 1757 PST.

Heavy Rain, Kings

When
May 5, 6:10 PM PST to 8:00 PM PST
Where
Kings County, 0.48 mi S of Cimarron
Reported by
NWS Employee
Coordinates
36.293, -119.781

NWS employee reported road flooding in southeast Lemoore at 1810 PST.

Heavy Rain, Fresno

When
May 5, 6:10 PM PST to 8:15 PM PST
Where
Fresno County, 4.66 mi WSW of Oro Loma
Reported by
Law Enforcement
Coordinates
36.850, -120.756

California Highway Patrol reported road flooding at West Nees Avenue and Poleline Road south of Hamburg Farms at 1810 PST.

Heavy Rain, Kings

When
May 5, 6:10 PM PST to 8:00 PM PST
Where
Kings County, 0.59 mi S of Cimarron
Reported by
Law Enforcement
Coordinates
36.291, -119.781

California Highway Patrol reported road flooding due to blocked storm drains on SR 198 and 18th Avenue off-ramp in Lemoore at 1810 PST.

Heavy Rain, Fresno

When
May 5, 6:15 PM PST to 8:15 PM PST
Where
Fresno County, 0.3 mi NW of Mendota
Reported by
Social Media
Coordinates
36.754, -120.383

Twitter report received of flooding in Mendota with report of 1 inch rainfall around 1815 PST.

Heavy Rain, Merced

When
May 5, 6:22 PM PST to 9:15 PM PST
Where
Merced County, 8.21 mi W of Santa Nella
Reported by
Law Enforcement
Coordinates
37.098, -121.147

California Highway Patrol reported road flooding on SR152 at Rock Bridge west of Los Banos at 1822 PST.

Heavy Rain, Merced

When
May 5, 6:34 PM PST to 9:15 PM PST
Where
Merced County, 1.06 mi SE of Los Banos
Reported by
Social Media
Coordinates
37.057, -120.839

Received several social media reports of nuisance flooding in Los Banos area around 1834 PST.

Lightning, Merced

When
May 5, 6:34 PM PST to 6:35 PM PST
Where
Merced County, 7.77 mi W of Santa Nella
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.102, -121.138

California Highway Patrol reported vehicle struck by lightning on SR 152 west of Los Banos at 1834 PST. Vehicle was disabled and no injuries were reported.

Heavy Rain, Merced

When
May 5, 6:35 PM PST to 9:15 PM PST
Where
Merced County, 5.61 mi W of Santa Nella
Reported by
Law Enforcement
Coordinates
37.083, -121.102

California Highway Patrol reported roadway flooding on SR 152 west of Los Banos at 1835 PST.

Heavy Rain, Fresno

When
May 5, 7:12 PM PST to 8:00 PM PST
Where
Fresno County, 0.5 mi W of Three Forks
Reported by
Law Enforcement
Coordinates
36.500, -120.389

California Highway Patrol reported road flooding at SR33 and Clarkson Avenue near Three Rocks.

Heavy Rain, Fresno

When
May 5, 7:37 PM PST to 8:00 PM PST
Where
Fresno County, 4 mi S of Three Forks
Reported by
Law Enforcement
Coordinates
36.443, -120.393

California Highway Patrol reported road flooding at SR33 and Harlan Avenue south of Three Rocks.

Heavy Rain, Merced

When
May 5, 7:53 PM PST to 8:15 PM PST
Where
Merced County, 6.54 mi SSW of Brito
Reported by
Law Enforcement
Coordinates
36.893, -120.746

California Highway Patrol reported road flooding at West Eagle Field Road and South Bennett Road intersection at 1953 PST.

Heavy Rain, Fresno

When
May 5, 10:50 PM PST to May 6, 12:00 AM PST
Where
Fresno County, 2.25 mi NW of Calwa
Reported by
Law Enforcement
Coordinates
36.707, -119.773

California Highway Patrol reported road flooding of lane #3 of SR 99 on the Jensen off-ramp at 2250 PST.

Heavy Rain, Fresno

When
May 5, 10:59 PM PST to May 6, 12:00 AM PST
Where
Fresno County, 1.32 mi S of Panoche Jct
Reported by
Law Enforcement
Coordinates
36.531, -120.483

California Highway Patrol reported road closure due to road flooding south of Panoche Junction on Kamm Road just east of Interstate 5 to San Diego Road at 2259 PST.

Debris Flow, Fresno

When
May 6, 1:54 PM PST to 6:15 PM PST
Where
Fresno County, 5.02 mi SW of Coalinga to 5.4 mi SW of Coalinga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.097, -120.432

California Highway Patrol reported mud and debris flow covering SR198 about 10 miles west southwest of Coalinga at 1354 PST.

Debris Flow, Fresno

When
May 6, 1:55 PM PST to 6:15 PM PST
Where
Fresno County, 2.28 mi SSW of Coalinga to 2.47 mi SSW of Coalinga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.118, -120.381

California Highway Patrol reported mud and debris flow covering SR198 about 2 miles south southwest of Coalinga at 1355 PST.

Debris Flow, Fresno

When
May 6, 2:08 PM PST to 6:15 PM PST
Where
Fresno County, 4.22 mi SW of Coalinga to 4.3 mi SW of Coalinga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.103, -120.418

California Highway Patrol reported mud and debris flow across SR198 about 8 miles west southwest of Coalinga at 1408 PST.

Heavy Rain, Fresno

When
May 6, 2:36 PM PST to 3:00 PM PST
Where
Fresno County, 67.1 mi NNW of Devils Den
Reported by
Law Enforcement
Coordinates
36.605, -120.586

California Highway Patrol reported road flooding on Manning Avenue on-ramp to southbound Interstate 5 southwest of Chaney Ranch at 1436 PST.

Heavy Rain, Fresno

When
May 6, 2:41 PM PST to 3:00 PM PST
Where
Fresno County, 4.54 mi S of Three Forks
Reported by
Law Enforcement
Coordinates
36.435, -120.393

California Highway Patrol reported road flooding on Derrick Avenue off-ramp of Interstate 5 near Three Rocks at 1441 PST.

Heavy Rain, Fresno

When
May 6, 3:10 PM PST to 5:45 PM PST
Where
Fresno County, 1.03 mi ESE of Tranquility
Reported by
Law Enforcement
Coordinates
36.646, -120.232

California Highway Patrol reported road flooding 1 mile east of of Tranquility at West Lincoln Avenue and South Denver Avenue at 1510 PST.

Debris Flow, Kern

When
May 6, 3:31 PM PST to 4:45 PM PST
Where
Kern County, 1.61 mi N of Oil Center to 2.12 mi NNE of Oil Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.423, -118.981

California Highway Patrol reported water on the road and a rockslide 5 miles northeast of Bakersfield at 1445 PST.

Debris Flow, Kern

When
May 6, 3:46 PM PST to 4:45 PM PST
Where
Kern County, 1.42 mi S of Grape Vine to 1.36 mi S of Grape Vine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.900, -118.922

California Highway Patrol reported mud and debris flow across northbound Interstate 5 about 4 miles south southeast of Grapevine about 1.5 miles north of Fort Tejon Road at 1546 PST.

Heavy Rain, Fresno

When
May 6, 4:15 PM PST to 4:45 PM PST
Where
Fresno County, 4.01 mi S of Three Forks
Reported by
Law Enforcement
Coordinates
36.443, -120.393

California Highway Patrol reported road flooding 16 miles southwest of San Joaquin on SR33 and Harlan Avenue at 1615 PST.

Heavy Rain, Fresno

When
May 6, 4:31 PM PST to 5:45 PM PST
Where
Fresno County, 0.31 mi SW of Tranquility
Reported by
Law Enforcement
Coordinates
36.647, -120.254

California Highway Patrol reported road flooding in Tranquility at Anthony Avenue and Tuttle Avenue at 1631 PST.

Heavy Rain, Fresno

When
May 6, 4:35 PM PST to 6:15 PM PST
Where
Fresno County, 1.44 mi NE of (Fch) Chandler Af
Reported by
Broadcast Media
Coordinates
36.744, -119.800

ABC 30 television media reported water covering intersection of East Divisadero Street and Fulton Street in Fresno at 1635 PST.

Heavy Rain, Fresno

When
May 6, 4:40 PM PST to 5:45 PM PST
Where
Fresno County, 39.89 mi NNW of Devils Den
Reported by
Law Enforcement
Coordinates
36.294, -120.269

California Highway Patrol reported roadway ponding at the Interstate 5 and SR33 intersection about 16 miles west of Five Points at 1640 PST.

Heavy Rain, Fresno

When
May 6, 4:56 PM PST to 6:15 PM PST
Where
Fresno County, 0.88 mi NNE of (Fch) Chandler Af
Reported by
Law Enforcement
Coordinates
36.741, -119.812

California Highway Patrol reported water covering roads at SR 99 and SR 180 interchange in Fresno at 1656 PST.

Heavy Rain, Fresno

When
May 6, 5:10 PM PST to 6:15 PM PST
Where
Fresno County, 1.34 mi N of (Fch) Chandler Af
Reported by
Law Enforcement
Coordinates
36.749, -119.824

California Highway Patrol reported water covering northbound SR99 at the Belmont off-ramp in Fresno at 1710 PST.

Heavy Rain, Kern

When
May 6, 5:13 PM PST to 6:15 PM PST
Where
Kern County, 0.14 mi WNW of Kecks Corner
Reported by
Law Enforcement
Coordinates
35.671, -120.082

California Highway Patrol reported flooded creek near SR46 and Kecks Road near Kecks Corner at 1713 PST.

Heavy Rain, Fresno

When
May 6, 5:29 PM PST to 6:15 PM PST
Where
Fresno County, 1.87 mi NNW of (Fch) Chandler Af
Reported by
Law Enforcement
Coordinates
36.756, -119.829

California Highway Patrol reported water covering SR 99 at the Olive Avenue off-ramp in Fresno at 1729 PST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639604, 638187, 639608, 638193, 638222, 638223, 638197, 638241, 639617, 638244, 638214, 638217, 639621, 639625, 638207, 638208, 638221, 639655, 639641, 638280, 638281, 638283, 638291, 638294, 638322, 639590, 638287, 638323, 638324, 639592, 638327, 639593, 639596, 638286, 639598.